Reversible posterior leukoencephalopathy following organ transplantation. Description of two cases

Giuseppe Lanzino, Harry Cloft, Mitzi K. Hemstreet, Kim West, Sebastian Alston, Michael Ishitani

Research output: Contribution to journalArticle

64 Scopus citations

Abstract

Although neurologic changes after organ transplantation are often secondary to opportunistic infections or vascular insults, new pathological entities are emerging. We have recently encountered two patients who, a few days after liver and heart transplant, respectively, developed neurological signs and symptoms. Head computerized tomography (CT) scan showed nonenhancing areas of low attenuation, and magnetic resonance imaging (MRI) demonstrated multiple areas of increased signal intensity in the subcortical white matter on T2-weighted images. Stereotactic biopsy of the intracranial lesions was performed in one case. Light microscopic examination demonstrated only mildly edematous white matter. No infectious organisms were observed on light or electron microscopy. In one patient. follow-up MRI 3 months later showed almost complete resolution of the signal abnormalities. Both patients' clinical condition progressively improved. The neuroradiological abnormalities described are consistent with the 'reversible posterior leukoencephalopathy' syndrome associated with cyclosporine toxicity. The pathophysiology of these lesions is unclear; however, it has been suggested that cyclosporine causes an acute ischemic insult secondary to vascular spasm with resultant axonal swelling. This hypothesis is supported by the hypoattenuation seen on CT, the prolonged T2 relaxation seen on MRI, and the absence of contrast enhancement. Concomitant factors (such as hypocholesterolemia or associated therapy with high dose steroids) are important in the development of these lesions as in both of our patients cyclosporine levels were in the normal range. Fortunately, these lesions and the associated manifestations are most often reversible and regress with adjustments of cyclosporine dosage and/or correction of concomitant facilitating factors.

Original languageEnglish (US)
Pages (from-to)222-226
Number of pages5
JournalClinical Neurology and Neurosurgery
Volume99
Issue number3
DOIs
StatePublished - Aug 1 1997

Keywords

  • Cyclosporine
  • Heart transplantation
  • Liver transplantation
  • Neurologic complications
  • Toxicity

ASJC Scopus subject areas

  • Surgery
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Reversible posterior leukoencephalopathy following organ transplantation. Description of two cases'. Together they form a unique fingerprint.

  • Cite this